Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
August 25, 2000

Insulin

Question from Ulverston Cumbria, England:

My five and one-year old son has had type 1 since age two. I am told by his consultant that he cannot be producing any of his own insulin, and that also the long acting insulin in the Penmix cannot be affecting him longer than 12 hours. My experience says the opposite. He has been on 7.5 units of 60/40 for a while. Suddenly, we are getting loads of hypos at 10 pm and 3 pm. Nothing has changed in his life, i.e., food, activity, routines. Over the course of a week, we have stopped the hypos by gradually reducing the dose to 4.5 units. He is now stabilising. This is not new. For months, he was on just Actrapid at tea-time, and then, over the course of a month, he went to being on virtually all long-acting. Also, having reduced the long acting by only 1 unit, his lunch time readings have steadily increased to the level that we will have to increase his morning dose slightly to compensate. Again, not new. We usually find that any alteration in the amount of long-acting then results in a knock on some 18 hours later.

Answer:

We cannot comment upon details of individual insulin regimens. However, your paediatrician is correct that it is unlikely that your son is making significant amounts of his own insulin. Additionally, young children are often very sensitive to small dose changes.

KJR